Endocrine Abstracts (2010) 21 P29

Kelp induced thyrotoxicosis

James Lawrence & Lina Pui Lin Chong


Salisbury District Hospital, Salisbury, UK.


We present a 59-year-old lady referred to us with worsening fatigue, arthralgia and dizziness over several years. Other symptoms included sleep disturbance, headaches, occasional palpitations and sore eyes. There was no family history of thyroid illness. Her medications included Vitamin B, Vitamin C, Hi 5 vitamin supplement, calcium, and zinc. On further questioning, she was taking kelp supplement (2 tablets per day) as recommended by a nutritionist, for treatment of ‘sluggish thyroid’ based on a series of temperature measurements. She was clinically euthyroid. Her thyroid function test revealed a suppressed TSH (<0.01 μ/l), and raised free T4 (21.6 pmol/l) and free T3 (7.5 pmol/l). She was advised to discontinue kelp supplements. Cessation of kelp consumption led to resolution of her symptoms and biochemical euthyroidism ensued (TSH 3.24 pmol/l; fT4 12.8 pmol/l).

Iodine-induced hyperthyroidism has historically been reported in those with nodular disease, underlying Grave’s disease and rapid repletion of iodine in endemic iodine deficient areas. Kelp belongs to a family of large seaweeds which contain high quantities of iodide. In the UK, the recommended daily amount of iodine is 140 μg/day for adults. In this case, each kelp tablet contained 250–350 μg of iodine which meant our patient was taking an equivalent of 3.5–5 times the total recommended daily amount of iodine.

Our patient’s hyperthyroidism spontaneously resolved following cessation of kelp supplement as previously described, for example Shilo S et al. Although excess iodine intake is a relatively benign cause of hyperthyroidism, a patient with nodular disease reportedly needed antithyroid treatment despite withdrawal of kelp use.

The case illustrates the importance of taking a thorough medical history, especially the drug history, as it revealed the underlying cause of this patient’s thyrotoxic state. This, in turn, altered her management from one which required commencement of anti-thyroid medication to simply withdrawing the offending drug.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts